The discovery of a bottle that was filled with 500 mg acetaminophen pills, instead of the 81 mg baby aspirin it was supposed to contain, has caused a nationwide recall of the product.
This mix-up in medication could pose serious medical problems for consumers who may unknowingly overdose on acetaminophen simply because one of the other medications they take regularly may also contain acetaminophen. Additionally, some patients may be allergic to acetaminophen, causing consumer injury. Acetaminophen overdose can lead to liver failure and even death.
One concern is that consumers who suffer from an acetaminophen overdose may not suffer any symptoms for a few days. By the time they see a doctor, it is too late to take emergency action to deactivate the acetaminophen while it is still in the stomach.
Additionally, many heart patients are advised by their physicians to take low-dose aspirin daily. Patients who take low-dose baby aspirin as an anti-coagulant could suffer serious repercussions, as acetaminophen has no anti-coagulant properties.
Drug manufacturers are required by law and FDA regulations to test their products for safety and effectiveness. Failure to maintain proper standards can result in consumer injury due to unsafe or improperly labeled drugs. In these cases, the consumer may consider filing a product liability claim against the manufacturer of the harmful drug or medication.
If you or a loved one has been injured by a defective product, you may want to consult with an attorney. An attorney can advise you on your legal rights and be an effective advocate in pursuing a product liability case against the liable party.
Source: ABC News, "Aspirin Recalled Over Acetaminophen Mix-up," Sidney Lupkin, June 28, 2013